This notification is to let you know that a highly potent synthetic opioid has been misrepresented as butonitazene. A sample of this substance was submitted to the Institute of Environmental Science and Research (ESR) for analysis, which determined the sample contained either N-pyrrolidino-protonitazene or N-pyrrolidino-isotonitazene.
Although these all come from the nitazene class of drugs and produce similar effects, N-pyrrolidino-protonitazene and N-pyrrolidino-isotonitazene are significantly more potent than butonitazene. People consuming this substance believing it to be butonitazene are at significant risk of harm, including death.
The substance was detected in an orange powder in Wellington and is possibly in circulation nationwide.
High Alert urges extreme caution should you choose to take orange powders. Consumption of this powder could lead to serious harm, including death, even if you have experience using opioids.
If you or someone you know take this substance and start to lose consciousness or breathe slowly, call 111 immediately. Tell them what you think has been taken and that it could be an opioid overdose.
Naloxone can be used to help reverse an opioid overdose. Given the potency and duration of effect, any person administered naloxone should continue to be monitored for at least 2 hours and followed up by medical services.
Drug checking is recommended to help minimise the risk. KnowYourStuffNZ, the NZ Drug Foundation and NZ Needle Exchange Programme run drug checking clinics across the country to help reduce harm - check the schedule here. It's free, legal and confidential.